Analysis Mathematica

, Volume 37, Issue 4, pp 245–287 | Cite as

Analytic theory of finite asymptotic expansions in the real domain. Part I: two-term expansions of differentiable functions

  • Antonio Granata


We establish a general analytic theory of asymptotic expansions of type
$$f(x) = a_1 \varphi _1 (x) + \cdots + a_n \varphi _n (x) + o(\varphi _n (x)) x \to x_0 ,$$
, where the given ordered n-tuple of real-valued functions (ϕ 1, ..., ϕ n ) forms an asymptotic scale at x 0Open image in new window . By analytic theory, as opposed to the set of algebraic rules for manipulating finite asymptotic expansions, we mean sufficient and/or necessary conditions of general practical usefulness in order that (*) hold true. Our theory is concerned with functions which are differentiable (n − 1) or n times and the presented conditions involve integro-differential operators acting on f, ϕ 1, ..., ϕ n . We essentially use two approaches; one of them is based on canonical factorizations of nth-order disconjugate differential operators and gives conditions expressed as convergence of certain improper integrals, very useful for applications. The other approach starts from simple geometric considerations and gives conditions expressed as the existence of finite limits, as xx 0, of certain Wronskian determinants constructed with f, ϕ 1, ..., ϕ n . There is a link between the two approaches and it turns out that some of the integral conditions found via the factorizational approach have geometric meanings. Our theory extends to more general expansions the theory of real-power asymptotic expansions thoroughly investigated in previous papers. In the first part of our work we study the case of two comparison functions ϕ 1, ϕ 2 because the pertinent theory requires a very limited theoretical background and completely parallels the theory of polynomial expansions.


Asymptotic Expansion Analytic Theory Compact Interval Asymptotic Relation Suitable Constant 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Аналитическая теория конечных асимптотических разложений в вешественнои области. Частя I: двучленные разложения дифференцируемых функций


Мы разрабатываем обшуу аналитическуу теориу асимптотических разло-жениИ вида
$$f(x) = a_1 \varphi _1 (x) + \cdots + a_n \varphi _n (x) + o(\varphi _n (x)) x \to x_0 ,$$
где заданный упорядоченный набор из n вешественнозначных функций (ϕ 1, ..., ϕ n ) составляет асимптотическуу щкалу в x 0Open image in new window . Под аналитической теорией, в отличие от набора алгебраических правил обрашения с конечными асимптоти-ческими разложениями, мы подразумеваем Эффективные в исполязовании доста-точные и/или необходимые условия для того, чтобы имело место соотнощение (*). Наща теория относится к функциям, которые дифференцируемы (n − 1) или n раз, а полученные условия выражены в терминах интегро-дифференциаляных опера-торов, которые действуут на f, ϕ 1, ..., ϕ n . В сушности, мы полязуемся двумя подходами; один из них основан на канонических факторизациях несопряжëнных дифференциаляных операторов n-го порядка. Этот подход доставляет условия, выраженные в терминах сходимости некоторых несобственных интегралов, весяма полезных в приложениях. Другой подход начинается с простых геометричес-ких рассмотрений, и доставляет условия, выраженные в терминах сушествования конечных пределов при xx 0 для некоторых определителей Вронского для функций f, ф 1, ..., ф n . Сушествует связя между этими двумя подходами, причëм оказывается, что некоторые интеграляные условия факторизационного подхода имеут геометрическии смысл. Наща теория распространяется на более обшие случаи вешественно-степенных асимптотических разложений, которые были подробно изучены в предществууших работах. В первой части настояшей работы мы специаляно исследуем частный случай двух функций сравнения ф 1, ф 2, посколяку соответствуушая теория требует лищя малого предварителяного материала и пол-ностяу параллеляна с теорией полиномиаляных разложений.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    W. A. Coppel, Disconjugacy, Lecture Notes in Mathematics, 220, Springer (Berlin, 1971).zbMATHGoogle Scholar
  2. [2]
    J. Diedunné, Calcul infinitésimal, Hermann (Paris, 1968).Google Scholar
  3. [3]
    A. Granata, Canonical factorizations of disconjugate differential operators, SIAM J. Math. Anal., 11(1980), 160–172.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    A. Granata, Canonical factorizations of disconjugate differential operators. Part II, SIAM J. Math. Anal., 19(1988), 1162–1173.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    A. Granata, Polynomial asymptotic expansions in the real domain: the geometric, the factorizational, and the stabilization approaches, Analysis Math., 33(2007), 161–198.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    A. Granata, The problem of differentiating an asymptotic expansion in real powers. Part I: Unsatisfactory or partial results by classical approaches,, Analysis Math., 36(2010), 85–112.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    A. Granata, The problem of differentiating an asymptotic expansion in real powers. Part II: factorizational theory, Analysis Math., 36(2010)Google Scholar
  8. [8]
    O. Haupt, Über Asymptoten ebener Kurven, J. Reine Angew. Math., 152(1922), 6–10; ibidem, p. 239.zbMATHGoogle Scholar
  9. [9]
    E. Hewitt and K. Stromberg, Real and abstract analysis, Springer (Berlin-Heidelberg-New York, 1969).zbMATHGoogle Scholar
  10. [10]
    S. Karlin and W. Studden, Tchebycheff systems: with applications in analysis and statistics, Interscience (New York, 1966).zbMATHGoogle Scholar
  11. [11]
    A. M. Ostrowski, Note on the Bernoulli-L’Hospital rule, Amer. Math. Monthly, 83(1976), 239–242.MathSciNetCrossRefGoogle Scholar
  12. [12]
    A. M. Ostrowski, On Cauchy-Frullani integrals, Comm. Math. Helv., 51(1976), 57–91.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    W. F. Trench, Canonical forms and principal systems for general disconjugate equations, Trans. Amer. Math. Soc., 189(1974), 139–327.MathSciNetCrossRefGoogle Scholar
  14. [14]
    W. F. Trench, Asymptotic behavior of solutions of perturbed disconjugate equations, J. Differential Equations, 11(1972), 661–671.MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2011

Authors and Affiliations

  1. 1.Dipartimento di MatematicaUniversità della CalabriaRendeItaly

Personalised recommendations